Tornadoes · United States · Pennsylvania · 2003
F1 tornado, Mt Jewett, Pennsylvania, July 21, 2003
This F1 tornado ran 5.5 miles across McKean County on July 21, 2003, touching down at 3:15 PM EDT and reaching 600 yards wide. It killed nobody, and did $46 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 21, 2003
- Touchdown
- 3:15 PM EDT (19:15 UTC)
- Path length
- 5.5 miles (8.8 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46 million
- County
- McKean County
- Touchdown point
- 41.770, -78.620
- Lift-off point
- 41.770, -78.620
- Record number
- 502
What the Weather Service recorded
A team from the National Weather Service office in State College surveyed damage and interviewed residents and emergency management officials in McKean county. The team determined that an F1 tornado touched down in McKean county between 315 pm and 330 pm local time on July 21st 2003.The thunderstorm which spawned the tornado first started producing downburst wind damage 2 miles west of the town of Kane. It continued to the Northeast for 15 miles...before the tornado itself touched down 1 mile west of the Kinzua Viaduct in a wooded area. The tornado continued northeast, producing a damage path 3 1/2 miles long, and about 1/3 mile wide. Winds were estimated at 100 mph, which classifies the tornado as an F1 on the Fujita scale. The tornado caused the collapse of the historic Kinzua Viaduct Bridge. Nine of the 20 bridge supports were destroyed...leading to the collapse of the bridge. One employee of the Kinzua Bridge State Park was injured during the collaspe of the bridge. Thousands of trees were also downed along the path of the tornado.The Kinzua Bridge, constructed in 1882, was listed as one of Pennsylvania's 10 most endangered historic properties. The viaduct, at 301 feet high and 2053 feet long was the fourth largest in the nation. The bridge which once was capable of holding the 511 ton "Big Boy", the largest steam engine in the world, was closed to rail traffic in June of 2002 after inspection by the DCNR showed significant structural weakening.. Later, in August 2002, the bridge was closed to pedestrian traffic as well. The Kinzua Bridge was in the midst of a 10.8 million dollar restoration project which began in February 2003.The tornado then lifted up about 2 1/2 miles northeast of the bridge. Downburst wind damage continued to about 2 miles north of Smethport, where the tornado once again touched down. The tornado continued on a north-northeast path until it lifted again about 1 mile north of Farmers Valley, near the intersections of routes 46 and 446. Top wind speeds during the second touchdown were estimated at 80 to 90 mph, again classifying the storm as an F1 in intensity. The path of the second touchdown was about 3 miles long, with a width of about 150 yards.This second touchdown damaged 2 barns...and destroyed a third. Two homes and a church were also damaged. No injuries or deaths were reported.On August 6th, Governor Edward G. Rendell signed a Proclamation of Disaster Emergency to support recovery efforts in several northwestern Pennsylvania counties including McKean. Aslo, a request was made for a Presidential Declaration for a Major Disaster for the Commonwealth of Pennsylvania, specifically requesting the implementation of the Public Assistance Grant Program.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jul 21, 2:02 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 21, 2:02 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION 202 PM EDT MON JUL 21 2003 UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. .CTP... PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. ...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS. KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 10 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 21, 1:45 PM EDT, 1 hour 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 145 PM EDT MON JUL 21 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA... CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE... NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY... POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN. A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME OF THE STORMS THAT FORM LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
7.3 hours before the tornado, 129 km from the path. July 21, 2003.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 756 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 6.1 K/km
Buffalo Intl Airport, NY (KBUF), 00:00Z
4.7 hours after it, 129 km from the path. July 22, 2003.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 394 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Bradford Regional (BFD), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 107 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of July 21, 2003
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 21 | 3:15 AM EST | F0 | Cass, IN | 2.0 | 100 | |||
| July 21 | 4:00 AM EST | F0 | Tippecanoe, IN | 0.5 | 50 | |||
| July 21 | 5:00 AM EST | F0 | Boone, IN | 2.5 | 50 | $10,000 | ||
| July 21 | 1:45 PM EDT | F1 | Mahoning, OH | 8.0 | 75 | $1.0 million | ||
| July 21 | 2:25 PM EDT | F0 | Mercer, PA | 3.0 | 80 | $10,000 | ||
| July 21 | 4:00 PM EDT | F3 | Potter, PA | 2.5 | 200 | $200,000 | ||
| July 21 | 5:00 PM EDT | F1 | Juniata, PA | 3.0 | 200 | $20,000 | ||
| July 21 | 5:30 PM EDT | F1 | Lycoming, PA | 5.0 | 900 | $10,000 | ||
| July 21 | 5:38 PM EST | F0 | Daviess, IN | 0.5 | 50 | $10,000 | ||
| July 21 | 7:20 PM EDT | F1 | Sullivan, NY | 3.0 | 200 | $100,000 | ||
| July 21 | 8:14 PM EDT | F1 | Greene, NY | 0.5 | 50 | $30,000 | ||
| July 21 | 8:23 PM EDT | F2 | Greene, NY | 1.5 | 150 | 7 | $1.0 million | |
| July 21 | 8:24 PM EDT | F1 | Greene, NY | 0.5 | 50 | $10,000 | ||
| July 21 | 8:30 PM EDT | F1 | Greene, NY | 0.5 | 150 | $100,000 | ||
| July 21 | 8:32 PM EDT | F1 | Columbia, NY | 1.8 | 90 | $150,000 | ||
| July 21 | 8:35 PM EDT | F0 | Columbia, NY | 0.4 | 125 | $10,000 | ||
| July 21 | 8:38 PM EDT | F0 | Columbia, NY | 0.5 | 60 | $10,000 | ||
| July 21 | 8:40 PM EDT | F0 | Columbia, NY | 0.5 | 60 | $10,000 | ||
| July 21 | 8:40 PM EDT | F0 | Columbia, NY | 4.0 | 50 | $20,000 | ||
| July 21 | 8:43 PM EDT | F2 | Columbia, NY | 1.3 | 50 | 1 | $200,000 | |
| July 21 | 8:45 PM EDT | F1 | Rensselaer, NY | 4.8 | 90 | $50,000 | ||
| July 21 | 6:53 PM MDT | F0 | Keith, NE | 0.1 | 10 | |||
| July 21 | 9:20 PM EDT | F1 | Bennington, VT | 25.0 | 150 | $150,000 | ||
| July 21 | 8:30 PM CDT | F0 | Cheyenne, KS | 0.2 | 25 | |||
| July 21 | 9:56 PM EDT | F1 | Windham, VT | 2.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.